As part of the fight against the nation's opioid epidemic, the US Food and Drug Administration said Tuesday, one common antidiarrheal drug should be given new packaging.
The agency is working with manufacturers to change the packaging of the drug loperamide to include blister packs and single-dose packaging, which could reduce the likelihood of overdose, according to FDA Commissioner Dr. Scott Gottlieb.
Loperamide, an antidiarrheal drug and an opioid, needs repackaging, the FDA says
It can cause heart problems and even death at very high doses
Loperamide, sold under brand names such as Imodium, is an over-the-counter opioid medication used to treat diarrhea. However, it is sometimes taken in large doses by those seeking to suppress symptoms of withdrawal from such other opioids as heroin. In such high doses, loperamide can lead to cardiac problems and even death, Gottlieb said in a statement Tuesday.
"We're leaving no stone unturned," Gottlieb said.
"With 11.5 million Americans misusing prescription opioids in the past year and more than 40 people dying every day from overdoses involving prescription opioids, it has become abundantly clear that more vigilant action is needed from the FDA and others to get ahead of this crisis."
The FDA's warning is part of a larger effort by the federal government to tackle opioid misuse, which President Donald Trump called a "national public health emergency" in October.
"Today we sent letters to the OTC manufacturers requesting that they implement changes consisting of packaging limitations and unit-of-dose packaging," Gottlieb said Tuesday. "We asked the manufacturers to take the necessary steps to implement these changes in a timely fashion to address these public health concerns."
Last year, the agency added a warning to the product label about ingesting high doses due to the risk of "serious heart problems." In 2016, the agency issued a warning that high doses of the drug can lead to heart problems and even death.
But warning people is only one of the many ways to prevent loperamide misuse, according to Dr. Robert Glatter, assistant professor of emergency medicine at Northwell Health in New York, who was not involved in the FDA decision.
"It's one of the many steps that has to occur," Glatter said. "I think it starts with public messaging, education and a shift back to the basics about how over-the-counter medications are deemed to be safe but, in certain cases with abuse, can kill you."
A report last year in the medical journal Annals of Emergency Medicine described two patients who died after taking large doses of loperamide in an effort to curb their opioid withdrawals. The authors speculated that the deaths resulted not from the opioid itself but from other ingredients in the medication that are toxic to the heart.
Glatter said he's seen loperamide misuse particularly among teenagers.
"A lot of teens are aware of this. They use different nicknames," he said. "Parents and teachers, they owe it to their children to let them know that they're aware that loperamide abuse can kill you."
- Common medication must be repackaged to help tackle opioid epidemic, FDA says
- FDA chief: Opioids are 'biggest crisis facing the FDA'
- Senate passes legislation to fight opioid epidemic
- FDA strengthens warning on opioid cold medicine
- FDA to broaden access to medication-assisted treatment for opioid addiction
- Opioid epidemic blamed for crime increase in Waukesha
- People Applaud Governor Wolf's Harsh Stance Against Opioid, Heroin Epidemic
- Compounds in herbal supplement kratom are opioids, FDA says
- FDA warns of pet owners using animals to get opioids
- Medical marijuana considered an option to combat opioid addiction